Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Lubbock, TX

April 13, 2002Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 13, 2002, 6:54 AM CDT for Swisher County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 6:54 AM CDT (11:54 UTC)
Expired
Apr 13, 2002, 7:45 AM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Swisher County, TX

What was reported inside it

TimeReportWhereRemark
Apr 13, 7:03 AM CDTHail 0.88Happy, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 131154
SVRLBB
TXC437-131245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
654 AM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWISHER COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES TULIA...

* UNTIL 745 AM CDT

* AT 648 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR 
  LARGER AND WIND GUSTS GREATER THAN 60 MPH 3 MILES NORTHWEST OF     
  HAPPY...OR ABOUT 15 MILES SOUTH OF CANYON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HAPPY...
  TULIA...
  
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3475 10198 3433 10199 3433 10148 3474 10148

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:45 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Apr 13, 1:45 AM CDT, 5 hours 9 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
145 AM CDT SAT APR 13 2002

MCS ACROSS THE PANHANDLE SHOULD MOVE EAST OR SLIGHTLY SOUTH OF EAST
NEXT FEW HOURS. SOME CONCERN NEW CONVECTION WILL DEVELOP A LITTLE
FURTHER SOUTH THIS MORNING, GIVEN POSSIBLE OUTFLOW BOUNDARY AND
PRESENCE OF LOW LEVEL JET. AS OF 06Z, ANY MCS OUTFLOW IS STILL NORTH
OF OUR AREA, AS PER LACK OF EVIDENCE ON 06Z MESONET OBS ACROSS
NORTHERN COUNTIES. BEST CHANCE OF STORMS TODAY SHOULD BE ALONG WEAK
BOUNDARY ACROSS EASTERN ZONES THIS AFTERNOON, AND ALONG MESOSCALE
OUTFLOW BOUNDARY, WHEREVER IT ENDS UP. ACTIVITY SHOULD MOVE EAST
THIS EVENING. DOES NOT LOOK FAVORABLE FOR CONVECTION ON SUNDAY WITH
PROGGED WEAK ANTICYCLONIC LOW LEVEL FLOW, WEAK NORTHWEST FLOW ALOFT,
AND LESS LOW LEVEL MOISTURE. SOME ISOLATED, FAIRLY HIGH BASED, AND
SLOW MOVING CONVECTION LOOKS POSSIBLE IN THE AFTERNOON. NO CHANGES
TO DAYS 3-7 THIS UPDATE.

PRELIMINARY:
FRI 77 52 83 54 / 30 05 10 10
TIA 78 53 85 55 / 30 10 10 10
CDS 75 56 85 58 / 50 20 10 10
BNF 83 55 87 55 / 30 10 10 10
LUB 80 55 87 55 / 30 10 10 10
ASP 80 58 85 60 / 40 30 10 10

.LUB...NONE.

In the hours before

Special weather statement, Apr 13, 4:48 AM CDT, 2 hours 6 minutes before
TXZ021>026-028>032-131500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
448 AM CDT SAT APR 13 2002

A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 AM FOR THE FOLLOWING
COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...
LAMB...HALE...FLOYD...MOTLEY AND COTTLE

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIAL SEVERE WEATHER THREAT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:31 PM CDTSevere Thunderstorm WarningLUBSwisher44 min
Apr 13, 4:15 PM CDTSevere Thunderstorm WarningLUBHale, Swisher45 min
Apr 13, 4:21 PM CDTSevere Thunderstorm WarningLUBHockley39 min
Apr 13, 4:42 PM CDTTornado WarningLUBHale33 min
Apr 13, 4:43 PM CDTSevere Thunderstorm WarningLUBFloyd47 min
Apr 13, 4:47 PM CDTTornado WarningLUBHale28 min
Apr 13, 4:59 PM CDTSevere Thunderstorm WarningLUBHockley46 min
Apr 13, 5:04 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum41 min
Apr 13, 5:14 PM CDTSevere Thunderstorm WarningLUBHale61 min
Apr 13, 5:47 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.